[Skip to Content]
[Skip to Content Landing]
Article
December 1961

Intracapillary Clotting as the Etiology of Shock

Author Affiliations

USA; USA
Present address of Col. Hardaway: Walter Reed Army Institute of Research, Walter Reed Army Medical Center, Washington 12, D.C.; From the General Surgery Service, Martin Army Hospital; Chief, General Surgery Service (Col. Hardaway); Prespecialty Resident in General Surgery (Capt. Weiss).

Arch Surg. 1961;83(6):851-863. doi:10.1001/archsurg.1961.01300180051010
Abstract

Both reversible1 and irreversible2 shock have been described as a result of the intraaortic injection into dogs of incompatible blood. This substance has been shown to cause the formation of multiple capillary thrombi in the lungs, liver, bowel, and other organs.3,4 An immediate (and reversible) precipitous drop in blood pressure was shown to accompany the injection of either incompatible blood or amniotic fluid into the aorta.1 This drop was prevented in all or in part by previously heparinizing the animal. The blood pressure rose gradually over a period of 15 to 30 minutes to a normal level. This coincided with the appearance of a bleeding tendency.4,16 It was shown1 that during the period of systemic hypotension there existed a pulmonary artery and portal vein hypertension. It was postulated1 that this type of shock was due to thrombi and associated vascular spasm in the

First Page Preview View Large
First page PDF preview
First page PDF preview
×